Alert archive / Pennsylvania / High Wind Watches in 2018
High Wind Watch 1, NWS State College, PA
NWS State College, PA issued this high wind watch at Mar 1, 2018, 3:26 AM EST for 12 counties in Pennsylvania. It took effect at Mar 2, 2018, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 1, 2018, 3:26 AM EST (08:26 UTC)
- In effect from
- Mar 2, 2018, 1:00 AM EST
- Expired
- Mar 1, 2018, 4:03 PM EST
- In force
- Issued by
- NWS State College, PA
Counties Adams County, PA, Bedford County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, Schuylkill County, PA, Somerset County, PA, York County, PA
The radar
The State College radar (KCCX), 105 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284 WWUS71 KCTP 010826 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 326 AM EST Thu Mar 1 2018 PAZ033>036-056>059-063>066-011630- /O.NEW.KCTP.HW.A.0001.180302T0600Z-180303T0300Z/ Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Somerset, Bedford, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 326 AM EST Thu Mar 1 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY EVENING... The National Weather Service in State College has issued a High Wind Watch, which is in effect from late tonight through Friday evening. * WINDS...Northwest 20 to 30 mph with gusts up to 60 mph. * TIMING...Winds will increase this evening and could gust to 60 mph later tonight and all of Friday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$
2 follow-up statements
525 WWUS71 KCTP 011538 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1038 AM EST Thu Mar 1 2018 PAZ033>036-056>059-063>066-012345- /O.CON.KCTP.HW.A.0001.180302T0600Z-180303T0300Z/ Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Somerset, Bedford, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 1038 AM EST Thu Mar 1 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY EVENING... * WINDS...Northwest 20 to 30 mph with gusts up to 60 mph. * TIMING...Winds will increase this evening and could gust to 60 mph later tonight and all of Friday. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel may be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$ Martin
061 WWUS71 KCTP 012103 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 403 PM EST Thu Mar 1 2018 PAZ033>035-020915- /O.UPG.KCTP.HW.A.0001.180302T0600Z-180303T0300Z/ /O.NEW.KCTP.HW.W.0001.180302T0500Z-180303T0500Z/ Somerset-Bedford-Fulton- Including the cities of Somerset, Bedford, and McConnellsburg 403 PM EST Thu Mar 1 2018 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST FRIDAY NIGHT... The National Weather Service in State College has issued a High Wind Warning, which is in effect from midnight tonight to midnight EST Friday night. The High Wind Watch is no longer in effect. * WINDS...Northwest 25 to 35 mph with gusts up to 60 mph. * TIMING...Winds will increase this evening and will gust to 60 mph later tonight and all of Friday. * IMPACTS...Strong to damaging winds may blow down limbs, trees, and trigger power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$ PAZ036-056>059-063>066-020915- /O.UPG.KCTP.HW.A.0001.180302T0600Z-180303T0300Z/ /O.NEW.KCTP.HW.W.0001.180302T1100Z-180303T1100Z/ Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Chambersburg, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 403 PM EST Thu Mar 1 2018 ...HIGH WIND WARNING IN EFFECT FROM 6 AM FRIDAY TO 6 AM EST SATURDAY... The National Weather Service in State College has issued a High Wind Warning, which is in effect from 6 AM Friday to 6 AM EST Saturday. The High Wind Watch is no longer in effect. * WINDS...Northwest 25 to 35 mph with gusts up to 60 mph. * TIMING...Winds will increase late tonight and will gust to 60 mph Friday into Friday night. * IMPACTS...Strong to damaging winds may blow down limbs, trees, and trigger power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$ PAZ024-025-020915- /O.NEW.KCTP.HW.W.0001.180302T0500Z-180303T0500Z/ Cambria-Blair- Including the cities of Johnstown and Altoona 403 PM EST Thu Mar 1 2018 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST FRIDAY NIGHT... The National Weather Service in State College has issued a High Wind Warning, which is in effect from midnight tonight to midnight EST Friday night. * WINDS...Northwest 25 to 35 mph with gusts up to 60 mph. * TIMING...Winds will increase this evening and will gust to 60 mph later tonight and all of Friday. * IMPACTS...Strong to damaging winds may blow down limbs, trees, and trigger power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$ PAZ017>019-026-045-020915- /O.NEW.KCTP.WI.Y.0001.180302T0500Z-180303T0500Z/ Clearfield-Northern Centre-Southern Centre-Huntingdon- Southern Clinton- Including the cities of DuBois, Clearfield, Philipsburg, State College, Huntingdon, Mount Union, and Lock Haven 403 PM EST Thu Mar 1 2018 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST FRIDAY NIGHT... The National Weather Service in State College has issued a Wind Advisory, which is in effect from midnight tonight to midnight EST Friday night. * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * TIMING...Winds will increase this evening and will gust to 50 mph later tonight and all of Friday. * IMPACTS...Strong winds may blow down limbs, trees, and trigger scattered power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$ PAZ027-028-046-049>053-020915- /O.NEW.KCTP.WI.Y.0001.180302T0900Z-180303T1100Z/ Mifflin-Juniata-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- Including the cities of Lewistown, Mifflintown, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, and Berwick 403 PM EST Thu Mar 1 2018 ...WIND ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 6 AM EST SATURDAY... The National Weather Service in State College has issued a Wind Advisory, which is in effect from 4 AM Friday to 6 AM EST Saturday. * WINDS...Northwest 15 to 25 mph with gusts up to 50 mph. * TIMING...Winds will increase late tonight and will gust to 60 mph Friday into Friday night. * IMPACTS...Strong winds may blow down limbs, trees, and trigger scattered power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this high wind watch went out at Mar 1, 2:44 AM EST, 42 minutes earlier.
Area forecast discussion, Mar 1, 2:44 AM EST, 42 minutes before
Area Forecast Discussion National Weather Service State College PA 244 AM EST Thu Mar 1 2018 .SYNOPSIS... March will come in like a lion with a complex storm system set to impact central PA Thursday and Friday. A widespread soaking rain will develop on Thursday and mix/change to snow over the higher elevations in the Alleghenies and Poconos Thursday night into Friday. Strong winds are also expected Thursday night into Friday with maximum gusts over 40 mph possible in south central PA. Improving conditions are expected over the weekend with winds gradually subsiding on Saturday. && .NEAR TERM /THROUGH TODAY/... Tail end of 40kt 850 mb jet over the Catskills is maintaining a weakening area of showers over north central PA late this evening. With loss of boundary layer convergence, these should die by 06z with mainly dry conditions prevailing for the rest of the night. The only exception will be far southwest portions of the Laurels which may see rain approach by 12z...as a surge of above normal moisture arrives from the Ohio Valley. This moisture plume in advance of deepening sfc low pressure tracking east through the OH Valley will support the development of a widespread soaking rain on Thursday...advancing through the central mountains by 18z and my eastern counties by 21z. Expect light to moderate rain to spread from southwest to northeast across the area by Thursday evening. Look for higher 6hr QPF values over the northwest 1/2 of the area ending 00Z Friday based on a multi model consensus blend. && .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... *Complex late-week storm to bring soaking rain, elevation dependent wet snow and strong winds Thursday night and Friday Primary sfc low reaches PA/OH border area around 00Z Fri with secondary low strengthening off the Mid Atlantic (Delmarva/NJ coast to near Long Island) Thursday night. The storm will continue to gather strength and evolve into a nor'easter of the coast of southern New England on Friday. Strong height falls and plummeting thickness values should help support a rain to snow mix/changeover with an elevation dependent wet snow accumulation likely from the western and northern Alleghenies into the Poconos. Updated gridded snow amounts this morning to add more terrain influence, with most likely areas of wet snow accum to the west of I-99 and north of I-80. Maximum amounts north of Route 6 and favored high elevations in Somerset and Sullivan Counties. Final snow amounts were adjusted downward slightly over north-central PA but increased a bit closer to the Poconos based on latest WPC/WWD blended guidance. Issued winter storm watch for potential heavy, wet snow across Tioga and Sullivan Counties adjacent to BGM. Continued to trend wind gusts upward Thu. night into Friday with max gusts 40-50 mph possible mainly over the southeast 1/2 of the area. Decided not to issue high wind watch for any PA zones in coordination with PBZ and PHI. However, a wind advisory is likely at shorter ranges. Added strong wind risk to the HWO. The heavy, wet snow combined with strong winds may contribute to the risk for power outrages. Storm impacts should trend down Friday night into Saturday as gradually precip tapers off. It will still be breezy. Some models hang on to a deformation precip area longer than others and is perhaps something to watch for. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Large low pressure moves further off the East Coast on Saturday, but breezy conditions and light rain/snow showers will linger. Conditions dry out Sunday into Monday, though Sunday could end up with a decent amount of cloud cover as a weak shortwave dives SE in upper flow. Next system and accompanying precip set to arrive on Tuesday mainly in the form of rain, though could mix with snow showers in the NE and other usually colder areas. Temps fall back to near normal for the weekend yet stay near or a bit on the mild side of climo early next week. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... A plume of low level moisture was streaming ENE along a dying cold front that was located from near KBGM west to KBFD and KYNG at 07Z. This moisture interacting with the shallow cooler air near and to the north of the boundary is producing broken-ovc MVFR cigs across the northern mountains (with locally very poor conditions in the LIFR at KBFD) early this morning. Most of the earlier breaks in the low clouds have filled, so a widespread dense fog threat is minimal, but areas of low cigs and 1/2SM to 1 1/2SM vsbys in light fog will continue through at least 12Z today at KBFD, with VFR and MVFR cigs elsewhere, transitioning to mid or lower-end MVFR cigs late this morning and this afternoon. Low pressure approaching from the Ohio Valley will spread rain and lowering cigs across the entire region during the day today. beginning late morning acrs the western half of PA, and early to mid afternoon across the Susq Valley and points east. Latest model soundings and SREF prob charts suggest IFR conditions will become likely by noon EST (17Z) over the Laurel Highlands (KJST), but may hold off until early evening over the Susq Valley from KIPT south through KMDT and KLNS. Outlook... Fri...Windy. Snow showers/low cigs possible Allegheny Mountains, mainly in the morning. Sat...Windy. Sun-Mon...No sig wx expected. && .CLIMATE... February 2018 will also go down as a top-5 wettest month at several sites in south central PA including locally with the wettest February at the State College COOP site on the PSU campus. && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late tonight through Friday evening for PAZ037-042. && SYNOPSIS...Steinbugl NEAR TERM...DeVoir/Steinbugl SHORT TERM...Steinbugl LONG TERM...Lambert/RXR AVIATION...Fitzgerald/Lambert CLIMATE...Lambert
Hazardous weather outlook, Feb 28, 3:12 PM EST, 12 hours 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 312 PM EST Wed Feb 28 2018 PAZ010>012-017-018-041-058-012015- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Northern Lycoming-Schuylkill- 312 PM EST Wed Feb 28 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Soaking rain on Thursday will mix with or change to wet snow Thursday night into Friday with a slushy inch or two of snow accumulation likely in the highest elevations. The snow may result in slippery travel during the Friday morning commute. Strong wind gusts over 40 mph are possible at times on Friday, capable of downing tree limbs, trees and triggering localized power outages. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033-012015- Cambria-Somerset- 312 PM EST Wed Feb 28 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Soaking rain on Thursday will mix with and change to wet snow Thursday night into Friday with 1 to 3 inches of snow accumulation likely in the highest elevations. The snow may result in slippery travel during the Friday morning commute. Strong wind gusts over 45 mph are possible at times late Thursday night into Friday, capable of downing tree limbs, trees and triggering localized power outages. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ019-025>028-034-035-045-046-049>053-012015- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 312 PM EST Wed Feb 28 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Soaking rain on Thursday will mix with wet snow late Thursday night into Friday, with a coating to one inch of snow accumulation possible in the highest elevations mainly to the west of I-99 and north of I-80. The snow may result in areas of slippery travel during the Friday morning commute. Strong wind gusts over 45 mph are possible at times on Friday, capable of downing tree limbs, trees and triggering localized power outages. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-012015- Warren-McKean-Potter- 312 PM EST Wed Feb 28 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Soaking rain on Thursday will mix with and change to wet snow Thursday night into Friday. 2 to 5 inches of wet snow are likely and may result in slippery travel during the Friday morning commute. Strong wind gusts over 40 mph are possible at times on Friday, capable of downing tree limbs, trees and triggering localized power outages. The extra weight of the snow may be a contributing factor. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056-057-059-063>066-012015- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 312 PM EST Wed Feb 28 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong wind gusts over 45 mph are possible at times on Friday, capable of downing tree limbs, trees and triggering localized power outages. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-042-012015- Tioga-Sullivan- 312 PM EST Wed Feb 28 2018 ...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Storm Watch. Strong wind gusts over 40 mph are possible at times on Friday, capable of downing tree limbs, trees and triggering localized power outages. The extra weight of the snow may be a contributing factor. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 3:48 PM EST | Winter Storm Watch | CTP | Columbia, Schuylkill | 8 hr |
| Mar 1, 3:48 PM EST | Winter Storm Warning | CTP | McKean, Potter, Sullivan, Tioga, Warren | 23 hr |
| Mar 1, 3:48 PM EST | Winter Weather Advisory | CTP | Cambria, Cameron, Centre, Clearfield, Clinton, Columbia and 4 more | 23 hr |
| Mar 1, 4:03 PM EST | High Wind Warning | CTP | Adams, Bedford, Blair, Cambria, Cumberland, Dauphin and 8 more | 30 hr |
| Mar 1, 4:03 PM EST | Wind Advisory | CTP | Adams, Centre, Clearfield, Clinton, Columbia, Cumberland and 15 more | 33 hr |
Nearby
High Wind Watches in Pennsylvania, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.